Georgia, 2010

Damaging Winds in Georgia, July 14, 2010

July 14, 2010 · NWS CHS · 2 events in 1 county or zone

A surface trough of low pressure over the region in combination with numerous differential heating boundaries and the inland pushing sea breeze, resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A surface trough of low pressure over the region in combination with numerous differential heating boundaries and the inland pushing sea breeze, resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 14, 2:48 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 2:48 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT WED JUL 14 2010

.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK AS A TROUGH OF LOW
PRESSURE REMAINS INLAND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE INITIATION IS ONGOING. SATELLITE SHOWS THE CUMULUS
FIELD IS BECOMING ENHANCED AND AGITATED AHEAD OF A WEAK SURFACE
TROUGH CURRENTLY EXTENDING FROM JUST EAST OF VIDALIA THROUGH
SYLVANIA UP TO MANNING AND FLORANCE AS WELL AS ALONG THE SEA
BREEZE FROM THE CHARLESTON METRO AREA NORTH. BOTH INSTABILITY AND
LOW-LEVEL CONVERGENCE CONTINUE TO INCREASE PER INSTABILITY
PLOTS...SO EXPECT TSTMS WILL CONTINUE TO EXPAND IN BOTH COVERAGE
AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON HOURS. THE
RUC/4KM-WRF AND THE H3R ARE BEGINNING TO CONVERGE ON A MORE
CONSOLIDATED SOLUTION AND SHOW THE HIGHEST CONCENTRATION OF TSTMS
OCCURRING ROUGHLY 30 MILES EITHER SIDE OF A LINE FROM WALTERBORO
SOUTH TO SPRINGFIELD- HINESVILLE AND LUDOWICI AS TSTMS CURRENTLY
FORMING WEST OF VIDALIA MOVE EAST AND INTERACT WITH THE INLAND
MOVING SEA BREEZE. WILL CONTINUE TO HIGHLIGHT 40-50 PERCENT POPS
THROUGH EARLY EVENING WITH THE HIGHEST GRIDDED POPS CLUSTERED
ALONG THE I-95 CORRIDOR FROM WALTERBORO SOUTH TO THE ALTAMAHA
RIVER.

RUC THERMODYNAMIC PROFILES AND MODIFIED SOUNDINGS SUPPORT A
CONTINUED RISK FOR DAMAGING WINDS WITH ANY TSTMS THAT DEVELOP.
DCAPES HAVE RISEN TO 700-900 J/KG AND WILL BECOME FURTHER ENHANCED
THROUGH THE AFTERNOON AS DRY MID-LEVEL AIR CONTINUES TO ADVECT
SOUTH. A DELTA EPT NUMBER OF 34C AND WET-MICROBURST SEVERITY
INDEX OF 123 ALSO FAVOR DAMAGING WINDS. RUC SHEAR PROFILES LOOK
TO REMAIN LESS THAN 15 KT...SO EXPECT PULSE SEVERE MULTICELLULAR
CLUSTERS TO BE THE PRIMARY CONVECTIVE MODE WITH SHORT TERM
ORGANIZATION POSSIBLE NEAR BOUNDARY COLLISIONS. WILL CONTINUE TO
HIGHLIGHT ISOLATED SEVERE TSTMS IN THE HAZARDOUS WEATHER
OUTLOOK...BUT HOLD OFF ON INCLUDING A MENTION OF DAMAGING WINDS IN
OUR GRIDDED AND TEXT FORECASTS FOR NOW.

THE HEAT ADVISORY LOOKS QUITE MARGINAL AT THIS POINT AND WITH
SHOWER/TSTMS EXPECTED TO EXPAND IN COVERAGE...PLAN TO CANCEL THE
ADVISORY A FEW HOURS EARLY. ANOTHER MUGGY NIGHT IS IN STORE WITH
LOWS RANGING FROM THE MID-UPPER 70S WITH LOWER 80S ALONG THE
IMMEDIATE COAST/HARBOR.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL WEAKEN AND LIFT FARTHER NORTH BY
THURSDAY...WHILE THE LINGERING SURFACE BOUNDARY CONTINUES TO
DISSIPATE. RESIDUAL DEEP MOISTURE ASSOCIATED WITH SHORTWAVE ENERGY
ALOFT FROM THE DEPARTING TROUGH WILL SHIFT WEST AND INLAND DURING
THE DAYTIME HOURS THURSDAY...WITH DRIER AIR SLIPPING TOWARD THE
COASTLINE FROM BENEATH A BUILDING UPPER ATLANTIC RIDGE.

ONGOING POP SCHEME FOR THURSDAY LOOKS ON TRACK WITH LATEST MODEL
GUIDANCE...DEPICTING RAIN CHANCES SPREADING INLAND THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. THE BAND OF DEEP MOISTURE AND
SHORTWAVE ENERGY WILL SUPPORT CONTINUED PWAT VALUES ABOVE 2
INCHES...AND HAVE THUS MAINTAINED A SOLID CHANCE FOR CONVECTION
RANGING FROM 30 PERCENT FAR NORTHERN COUNTIES TO 50 PERCENT SOUTH
OF THE SAVANNAH RIVER. SEABREEZE AND BOUNDARY INTERACTIONS COULD
PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS...HOWEVER SEVERE
POTENTIAL CONTINUES TO LOOK LIMITED AT THIS TIME. WEAK STEERING
FLOW...ALONG WITH AFOREMENTIONED HIGH PWAT VALUES...SUGGEST MAIN
HAZARDS WITH ANY STORMS WILL BE LOCALLY HEAVY RAINFALL.

HIGH TEMPERATURES ON THURSDAY WILL REACH THE LOWER 90S AWAY FROM
THE COOLER COASTLINE. HEAT INDICES WILL GENERALLY RANGE FROM 100
TO 105 DEGREES...JUST BELOW ADVISORY CRITERIA.

ATLANTIC SURFACE HIGH PRESSURE AND UPPER RIDGING WILL CONTINUE TO
BUILD TOWARD THE EAST COAST FRIDAY AND SATURDAY. DEEPEST MOISTURE
WILL BE LOCATED WELL TO THE WEST WHERE AN UPPER SHORTWAVE WILL BE
PROGRESSING ACROSS THE TENNESSEE AND OHIO VALLEYS. SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA WILL FALL UNDER A MORE TYPICAL
SUMMERTIME PATTERN TOWARD THE END OF THE WEEK...BECOMING LOCATED
ALONG THE WESTERN PERIPHERY OF THE ATLANTIC RIDGE.

HAVE THUS ADVERTISED A MORE DIURNAL CONVECTIVE ROUTINE FOR FRIDAY
AND SATURDAY...WITH BEST THUNDERSTORM POTENTIAL DURING THE
AFTERNOON AND EARLY EVENING HOURS...DIMINISHING OVERNIGHT. MODELS
STILL INDICATE SUFFICIENT DEEP MOISTURE TO ALLOW FOR RAIN CHANCES
IN THE 30 TO 40 PERCENT RANGE...HIGHEST INLAND OF THE SEABREEZE
AND CLOSEST TO ANY INLAND SURFACE TROUGH THAT TYPICALLY DEVELOPS
WITHIN THIS PATTERN.

HIGH TEMPERATURES ARE NOT EXPECTED TO VARY CONSIDERABLY DURING
THURSDAY THROUGH SATURDAY...REMAINING AROUND SEASONAL NORMALS IN
THE LOWER 90S AWAY FROM THE LOCALLY COOLER COASTLINE. AFTERNOON
DEWPOINTS WILL TREND FROM THE UPPER 70S ON THURSDAY TO THE LOWER
70S BY FRIDAY AND SATURDAY...SUGGESTING A DECREASING LIKELIHOOD OF
HEAT ADVISORIES.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
DEEP LAYERED RIDGING LOOKS TO SUPPRESS COVERAGE OF CONVECTION
THROUGH EARLY NEXT WEEK...LIMITING POPS TO 20-30 PERCENT...HIGHEST
INLAND. ONE POSSIBLE CAVEAT WOULD BE A SHORTWAVE THAT ATTEMPTS TO
APPROACH FROM THE NORTHWEST ON SUNDAY...POSSIBLY SUPPORTING SLIGHTLY
HIGHER POPS IF THE RIDGE BREAKS DOWN TEMPORARILY. TEMPS WILL
REMAIN NEAR SEASONAL LEVELS THROUGH THE PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AN ISOLATED SHOWER DEVELOPING NEAR KCHS WILL BE OUT OF THE
VICINITY OF THE TERMINAL WITHIN THE HOUR. OTHERWISE VFR WILL
PREVAIL FOR THE NEXT FEW HOURS. SCATTERED TSTM ARE EXPECTED TO
DEVELOP AND IMPACT THE TERMINALS LATER THIS AFTERNOON. WILL SHOW A
TEMPO GROUP FROM 20-22Z AND FROM 22-24Z FOR MVFR VSBYS IN TSTMS.
ADDITIONAL AMENDMENTS WILL BE NEEDED THROUGH THE AFTERNOON AS
CONVECTIVE TRENDS BECOME MORE CLEAR. DEBRIS CLOUDINESS WILL
GRADUALLY GIVE WAY TO CLEARING CONDITIONS OVERNIGHT.

EXTENDED AVIATION OUTLOOK...BRIEF PERIODS OF MVFR GROUND FOG
POSSIBLE AROUND DAYBREAK EACH MORNING. SCATTERED SHRA/TSRA COULD
RESULT IN BRIEF FLIGHT CATEGORY RESTRICTIONS MAINLY EACH
AFTERNOON/EVENING.

&&

.MARINE...
NO CONCERNS FOR TONIGHT. COULD SEE A BIT OF A NOCTURNAL SURGE WITH
WINDS AROUND 15 KT WITH OCCASIONAL HIGHER GUSTS...BUT NO HEADLINES
ARE NEEDED.

THURSDAY THROUGH MONDAY...ATLANTIC HIGH PRESSURE WILL STEADILY BUILD
BACK TOWARD THE EAST COAST LATE THIS WEEK...ALLOWING A MORE TYPICAL
SUMMERTIME PATTERN TO RESUME FOR THE COASTAL WATERS. THUS EXPECT A
SOUTHWEST TO SOUTH FLOW TO PREVAIL...WITH THE SEABREEZE DEVELOPING
ALONG THE COAST AND PUSHING INLAND EACH AFTERNOON. WIND SPEEDS
WILL GENERALLY REMAIN 15 KT OR LESS...EXCEPT FOR BRIEF SURGES NEAR
THE COAST WITHIN THE SEABREEZE CIRCULATION AND SUBTLE NOCTURNAL
JETTING. SEAS WILL PEAK AT 4 TO 5 FT...THE COMBINATION OF WIND
WAVES AND A 2 TO 3 FOOT SOUTHEAST SWELL EVERY 8 OR 9 SECONDS INTO
EARLY NEXT WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 14, 2:23 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT WED JUL 14 2010

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-151030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
323 PM EDT WED JUL 14 2010

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND PERSIST INTO THIS EVENING. THERE IS THE
POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE WITH
DAMAGING WINDS IN EXCESS OF 60 MPH. CONDITIONS ARE ALSO FAVORABLE
FOR THUNDERSTORMS TO PRODUCE EXCESSIVE CLOUD TO GROUND LIGHTNING
STRIKES AS WELL AS LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT...HEAT INDEX VALUES MAY REACH 105 DEGREES OR
GREATER THROUGH MUCH OF THE WEEK...POSSIBLY RESULTING IN THE NEED
FOR HEAT ADVISORIES ACROSS PARTS OF SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ330-350-352-354-374-151030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
323 PM EDT WED JUL 14 2010

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...STRONG TO SEVERE THUNDERSTORMS MAY IMPACT
THE COASTAL WATERS THIS AFTERNOON AND EVENING. WINDS IN EXCESS OF
35 KNOTS...EXCESSIVE CLOUD TO WATER LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 14, 2:03 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT WED JUL 14 2010

SCZ050-141930-
CHARLESTON-
303 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 330 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BUCK HALL...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCLELLANVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3302 7952 3303 7953 3302 7954 3309 7962
      3322 7943 3311 7929
TIME...MOT...LOC 1903Z 242DEG 11KT 3308 7951
Special weather statement, Jul 14, 3:51 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT WED JUL 14 2010

SCZ045-050-052-142115-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
451 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 515 PM EDT...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WOODLAND...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAINHOY...DANIEL ISLAND...HUGER...NAVAL WEAPONS STATION CHARLESTON
AND WANDO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3318 7943 3294 7979 3288 7984 3290 7984
      3287 7987 3288 7985 3284 7988 3282 7990
      3282 7991 3302 8004 3329 7966
TIME...MOT...LOC 2051Z 330DEG 4KT 3304 7989
Special weather statement, Jul 14, 4:08 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT WED JUL 14 2010

GAZ100-114>116-137-138-142200-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
508 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG...EVANS...
TATTNALL...BULLOCH...BRYAN AND LIBERTY COUNTIES THROUGH 600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PEMBROKE...MOVING SOUTHEAST AT 10 MPH.
OTHER NEARBY STORMS WERE ALSO STRENGTHENING.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LANIER AND PEMBROKE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3204 8138 3185 8165 3206 8184 3220 8161
TIME...MOT...LOC 2108Z 313DEG 11KT 3211 8162
Special weather statement, Jul 14, 4:20 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT WED JUL 14 2010

SCZ043-048>050-142145-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
520 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...CHARLESTON
AND BEAUFORT COUNTIES THROUGH 545 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DALE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...
BENNETTS POINT...DALE...GARDENS CORNER...GREEN POND...JACKSONBORO...
LADYS ISLAND AND SHELDON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3260 8039 3261 8039 3250 8054 3252 8056
      3250 8058 3252 8061 3252 8067 3250 8066
      3251 8062 3248 8058 3241 8069 3263 8083
      3286 8045 3266 8028
TIME...MOT...LOC 2120Z 315DEG 7KT 3256 8069
Special weather statement, Jul 14, 4:51 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED JUL 14 2010

GAZ118-119-SCZ047-051-142215-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
551 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES THROUGH 615 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CLEARVIEW...MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MEINHARD...MONTEITH...PORT WENTWORTH...SAVANNAH AIRPORT...SAVANNAH...
THUNDERBOLT AND BELLINGER HILL AREA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3217 8128 3222 8118 3215 8097 3210 8100
      3209 8101 3209 8100 3202 8104
TIME...MOT...LOC 2150Z 113DEG 9KT 3213 8110
Special weather statement, Jul 14, 5:03 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT WED JUL 14 2010

SCZ048-142230-
BEAUFORT-
603 PM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY
THROUGH 630 PM EDT...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GRAYS HILL...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...CLARENDON...DALE AND
LADYS ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3246 8054 3248 8054 3246 8055 3239 8078
      3254 8083 3262 8068 3253 8057 3251 8053
      3252 8056 3250 8057 3252 8068 3251 8067
      3249 8056 3248 8055 3250 8052 3248 8049
TIME...MOT...LOC 2203Z 335DEG 5KT 3251 8075

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 14, 5:11 PM EST to 5:12 PM EST
Where
Chatham County, 2.38 mi SSW of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.100, -81.320

Law enforcement reported trees and power lines down along Bloomingdale Road near Interstate 16, three miles south-southwest of Bloomingdale, Georgia.

Thunderstorm Wind, Chatham

When
July 14, 5:30 PM EST to 5:31 PM EST
Where
Chatham County, 0.91 mi SE of Garden City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.110, -81.160

Law enforcement reported power lines down along Highway 21 in Garden City, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248561, 248562.